Hair Loss/TE BCP & best treatment
QUESTION: Hello, I am a 25 year old female diagnosed with telogen effluvium.i was on the pill (gracial) for seven years straight and when I was adviced by my gynecologist to stop for a few months I decided to stop for good.this was 6 months ago..a few weeks after quitting I started noticing extensive hairloss and lately I ve been stressing out because I can feel a difference in my hair density all over my scalp but more obvious in the front, top and sides. I also noticed a change in my hairs texture and they actually seem lighter and thinner..it feels so different when I put my hand through my hair.i used to have very straight and shiny hair now they feel dull and lifeless. Around the time I stopped the pill I also became a vegetarian and due to the fact that I was born with the beta thalassemia trait I ve been suffering with iron defeciency my whole life so I've been taking iron supplements (feroglobin) and multi vitamins since I noticed I was having symptoms of fatigue on a daily basis.lately I have been under a lot of stress due to some family issues and the thought of loosing my hair has taken its toll on me.i think about it all the time I do not want to go to public places because I think that some one might notice..it's been on my mind nonstop and I want to find a solution. I don't want to loose my hair from such a young age.i went to a trichologist a few days ago and she confirmed that I have te and asked me to stay of my vitamins (iron,magnesium,B complex, dvitamin etc) for a week and do some blood tests to check my thyroid and ferritin levels.however she gave me some minoxidill and told me to apply it once daily.i am very skeptical though since I've read in the internet that more shedding may occur and that when I eventually stop using it the hair I've managed to regrow will fall off again.i do not want to undergo such emotional trauma twice and also do not want to keep using this treatment for ever.its been very hard for me to cope with this situation and i feel confused on what I should do...your advice would be very valuable to me!
Thank you in advance for your time and consideration
ANSWER: Hello Clara: Birth control is just one of many possible causes of telogen effluvium. Starting, stopping or changing birth control can cause or contribute to telogen effluvium. When telogen effluvium begins, a higher-than-normal percentage of hairs go into the telogen (resting) stage prematurely. These hairs will remain resting for approximately three months before shedding. Because your hairs began shedding just two weeks after stopping the pill, stopping the pill would not be the cause of your telogen effluvium. Being on the pill for six years may have contributed to your telogen effluvium. Here is an article explaining how birth control can cause hair loss: http://ezinearticles.com/?Does-Birth-Control-Cause-Hair-Loss?&id=7185487
You say your hair loss is more obvious on front, top and sides. Is the loss in these areas dramatically more pronounced than the rest of scalp? When you say front are you referring to the front (forehead) hair line? Or, more on top, in the bang area?
Once hair goes into the telogen stage, it no longer receives any nutrients. This can cause the hairs to become dull and lifeless. When hair changes texture like that it could mean that a large percentage of hairs are in the telogen stage. Iron deficiency can also cause hair to become dull and lifeless and to lighten in color. Getting your ferritin and thyroid levels tested is a very good idea.
With vegetarian diet you may also have to make sure you are getting enough zinc and B12.
Sincerely, Melanie Vonzabuesnig
---------- FOLLOW-UP ----------
QUESTION: Thank you very much for your reply you have been very helpful..I can't really remember when exactly it started once I stopped the birth control pill because I was ignoring it at first and it got more obvious the last 4 months...reading the article was very helpful and I have to point out that I suffered from candidiasis for almost the whole period of the 6 1/2 years I was on the pill alongside with urinary tract infection..I tried to treat it with pills as well as with anti fungal cream for internal and external use but it kept coming back.so did the ut infection and because by taking antibiotic medication I used to get candida again at some point I started treating it with cranberry supplements.last time I got checked at the Gynecologist I was candida free (7months ago) and I will check again for ut infections on Monday when I go for my other tests.the hairloss is all over the scalp but I can sense that the density on the crown bang and temple area has the most profound difference if I compare it with 6 months ago.to others it is not that obvious and it's another reason I didn't go to a specialist earlier since everyone kept telling me that's it's normal.but I ended up having only 1/3 of the hair I used to have and my worst fear Is that it's going to keep falling out. So you think that it may be something more permanent than te because I was hoping that my hair may grow back..
Thank you again for all your help
There is nothing to indicate that your hair loss is anything other than telogen effluvium at this time. The fact that you've been candida-free for seven months will be very helpful. Every part of your body will benefit from this. As the rest of your system begins to heal, it will be much easier for your hair growth cycle to repair itself. When the body has to deal with the toxic environment that is created by Candidiasis albicans, it has little time to worry about hair growth. Hair will be neglected, as the body attempts to correct and deal with the internal imbalances created by the
systemic yeast overgrowth. The best thing you can do now is to take excellent care of yourself. Keep the diet clean of any yeast forming foods, and make sure you are getting ample nutrition. Essential oils scalp treatments may stimulate new, faster hair growth, as they deliver nourishment and energy directly to the follicles and roots of hair. Although essential oil scalp treatments may be helpful, it is still important to treat the underlying issue(s).
Sincerely, Melanie Vonzabuesnig